Successful use of equine anti-thymocyte globulin (ATGAM) for fulminant myocarditis secondary to nivolumab therapy

Rebecca Y. Tay, Elizabeth Blackley, Catriona McLean, Maggie Moore, Peter Bergin, Sanjeev Gill, Andrew Haydon

Research output: Contribution to journalArticleOtherpeer-review

27 Citations (Scopus)

Abstract

Background:Immune-mediated myocarditis is an uncommon adverse effect of immune checkpoint inhibition and is associated with a high rate of mortality.Methods:In this reported case, a 64-year-old woman with right temporo-parietal glioblastoma IDH-WT was treated with nivolumab, temozolomide and radiation therapy on a clinical trial. She developed malignant arrhythmias secondary to histologically confirmed severe immune-mediated myocarditis. She was treated with equine anti-thymocyte globulin (ATGAM) due to development of malignant arrhythmias refractory to high-dose corticosteroids.Results:This report describes the only case of immune-mediated myocarditis treated with ATGAM resulting in a favourable outcome.Conclusions:Use of ATGAM should be considered in cases of steroid-refractory immune-mediated myocarditis and administered in close consultation with a cardiac transplant team experienced in the use of this agent.

Original languageEnglish
Pages (from-to)921-924
Number of pages4
JournalBritish Journal of Cancer
Volume117
Issue number7
DOIs
Publication statusPublished - 26 Sep 2017

Keywords

  • anti-thymocyte globulin
  • ATGAM
  • checkpoint inhibitor
  • glioblastoma
  • immune related adverse events
  • immunotherapy
  • myocarditis
  • nivolumab

Cite this